Triglycerides not going down
Nov 21, 2004
I have been on HIV meds since May of 1997. I started on Crixivan, AZT and 3TC, changing to Sustiva and Combivir in late 2000 due to severe GERD. Shortly after that, my cholesterol level and triglycerides sky-rocketed (highest cholesterol = 350, triglycerides > 3,000). My doctor at the time put me on Lipitor. Both cholesterol and triglyceride levels came down, but not enough according to my current doc (cholesterol was holding around 210, tri's about 300). So, he put changed me to Lipitor (20 mg). My total cholesterol came down immediately (160) and my HDL and LDL are on the edge of normal now, but, my triglycerides have started to go up again (latest in the high 500's). My doc has upped my Lipitor to 40mg to see if that will lower the triglycerides. If not, he says he will put me on Crestor. Is this normal, to have the other lipid values go to normal or near normal and triglycerides stay high? Are they harder to lower in people with HIV and who are on HIV meds? Also, today they have stated on the news that Crestor is one of the five medications that the FDA hasn't tested enough and that it poses great risks (kidney failure, I believe). If my triglycerides indeed do NOT go down with the increase in Lipitor, can you suggest a different medication other than Crestor so that I can discuss that with my doctor? I'm concerned about the potential problems with Crestor and am not sure which other statins are most recommended for lowering triglycerides specifically. Thank you for your help.
Response from Dr. Conway
If the main issue is triglycerides, then it may be worth addressing their elevation specifically with a drug such as Lipidil (fenofibrate). Otherwise, it may be worth thinking of two other things:
1. Going off your antiretrovirals (at least temporarily) if your CD4 count will allow it, to see if the elevated triglycerides are related to your medications and if they go down off medications.
2. Changing the efavirenz to another drug such as nevirapine or atazanavir (which are more lipid-friendly). You should only consider switching to nevirapine if your CD4 count is below 400 in men or 250 in women, due to the risk of hepatic toxicity above those levels.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.